Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 346, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2018, 8:55 PM CDT for 4 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 8:55 PM CDT (01:55 UTC)
- Expired
- Jul 27, 2018, 9:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Finney County, KS, Hamilton County, KS, Kearny County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted.
084
WUUS53 KDDC 280155
SVRDDC
KSC055-075-093-171-280245-
/O.NEW.KDDC.SV.W.0346.180728T0155Z-180728T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
855 PM CDT FRI JUL 27 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Hamilton County in southwestern Kansas...
Kearny County in southwestern Kansas...
Northwestern Finney County in southwestern Kansas...
Southwestern Scott County in west central Kansas...
* Until 945 PM CDT/845 PM MDT/.
* At 854 PM CDT/754 PM MDT/, severe thunderstorms were located along
a line extending from 5 miles west of Modoc to 13 miles south of
Leoti to 5 miles south of Tribune, moving south at 25 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lakin, Deerfield and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 10159 3826 10157 3826 10113 3854 10113
3806 10088 3789 10131 3790 10157
TIME...MOT...LOC 0154Z 347DEG 21KT 3850 10118 3829 10142 3840 10178
HAIL...0.88IN
WIND...70MPH
$$
JJOHNSON1 follow-up statement
422
WWUS53 KDDC 280216
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
916 PM CDT FRI JUL 27 2018
KSC055-075-093-171-280245-
/O.CON.KDDC.SV.W.0346.000000T0000Z-180728T0245Z/
Hamilton KS-Kearny KS-Finney KS-Scott KS-
916 PM CDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
CDT/845 PM MDT/ FOR NORTHEASTERN HAMILTON...KEARNY...NORTHWESTERN
FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
At 915 PM CDT/815 PM MDT/, severe thunderstorms were located along a
line extending from 8 miles southwest of Modoc to 17 miles northwest
of Lakin to 13 miles south of Tribune, moving south at 25 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lakin, Deerfield and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3825 10159 3826 10157 3826 10113 3854 10113
3806 10088 3789 10131 3790 10157
TIME...MOT...LOC 0215Z 347DEG 21KT 3838 10115 3817 10138 3828 10174
HAIL...0.75IN
WIND...70MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:28 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 27, 6:28 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Fri Jul 27 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday) Issued at 1256 PM CDT Fri Jul 27 2018 Likely MCS/squall line event with damaging winds up to 80 mph especially for areas west of highway 283 and localized flash flooding as thunderstorms could produce heavy rains of 2+ in/hr. Thunderstorm convection has initiated this morning across northeast Colorado and southwest Nebraska in association with a shortwave trough going through northern Colorado and Wyoming. The wave will continue to move south and east into western Kansas by this evening. A stalled out frontal boundary along the Kansas- Colorado border and a trough in eastern Colorado will be the focus of more thunderstorm initiation late this afternoon and this evening. The environment ahead of the storms especially west of highway 283 will have CAPE values in the 2500 J/kg range. Thunderstorms in northwest Kansas will initially be in supercell form and then quickly turn linear as they dive into southwest Kansas. Hence the wind threat will be greatest with the hail threat not as great. Most of the activity should be out of the area shortly after midnight and with subsidence behind the MCS we should see clearing skies and slightly cooler temperatures for our Saturday. It remains to be seen if the atmosphere will recover enough in the afternoon for another forecast MCS event Saturday night into Sunday morning in western Kansas which will be discussed more in detail in the long term. .LONG TERM...(Saturday night through Friday) Issued at 141 PM CDT Fri Jul 27 2018 More MCS events on the horizon for both Saturday and Sunday nights as the upper level pattern stays out of the northwest with shortwaves coming in from northern Colorado into western Kansas. Severe threat at this point should stay mainly in the strong wind range...with the flooding threat starting to increase if the storms continue to produce heavy rains over the same areas. Saturday night NAM, GFS, and Euro are all in pretty good agreement a large swath of rain from thunderstorms will move in from northwest Kansas mainly around midnight into the early morning. If the atmosphere can recover during the day Saturday from Friday's event...the possibility of damaging winds could exist again for the area as the storms move through. NAM has modest CAPE amounts of 1500-2000 Saturday evening so it won't be a widespread severe event at this point. Sunday's forecast is a rinse and repeat. Clearing skies from subsidence behind the MCS should allow the atmosphere to recover in the afternoon and another shortwave moves in from eastern Colorado by the evening. Widespread showers and thunderstorms should move through western Kansas between sunset and midnight with strong winds and heavy rains possible again. Early next week sets the stage for some unseasonably cool temperatures for July. A large trough over the central and northern plains combining with a wet ground, cloud cover, 850 mb temps in the 15-18 (C) range and surface winds out of the north could lead high temps on Monday to struggle to get to 80. The cool weather pattern will continue into Tuesday as the trough slowly moves eastward. Temps should slowly warm through the mid-week, the upper level pattern will continue mainly with northwest flow so with any shortwaves moving in...more opportunities for rain could be in the forecast from Wednesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 627 PM CDT Fri Jul 27 2018 Strong to severe thunderstorms will spread southeastward across western Kansas through this evening and into early Saturday morning, potentially affecting all TAF sites with periods of MVFR/IFR conditions. Otherwise, VFR conditions will prevail through much of the period. South to southeasterly winds 10 to 20kt will persist across southwest and central Kansas through early Saturday as a lee side trough of low pressure remains anchored across eastern Colorado while a surface high edges slowly eastward across the Upper Midwest. && .HYDROLOGY... Issued at 257 PM CDT Fri Jul 27 2018 Localized heavy rains from the forecast MCS event tonight along with more potential for heavy rains Saturday and Sunday nights going over saturated grounds have led to a slight risk of flash flooding for much of southwest Kansas. Any thunderstorms will have the capability of producing heavy rain in the order of up to 2+ in/hr rainfall rates and this could lead to localized flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 65 83 / 100 10 50 30 GCK 61 83 64 82 / 80 10 50 20 EHA 63 86 63 87 / 90 10 30 10 LBL 64 86 66 86 / 80 10 40 20 HYS 63 83 64 78 / 80 10 50 30 P28 69 88 69 84 / 60 10 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson HYDROLOGY...Tatro
Hazardous weather outlook, Jul 27, 2:57 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 257 PM CDT Fri Jul 27 2018 KSZ030-031-043>046-061>066-074>081-084>090-282000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/ The potential is becoming more likely for thunderstorms to produce damaging straight line winds across southwest Kansas mainly for areas west of highway 183 after 7 pm this evening. This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Thunderstorms will move into western Kansas tonight with the potential for straight line winds up to 80 mph. Rainfall rates from these storms could be in the 2+ inch per hour range which could lead to some localized flash flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Saturday and Sunday nights with localized flash flooding and damaging winds possible. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Elevated risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 7 pm tonight for areas mainly west of highway 183. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jul 27, 7:49 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN LARNED 38.18N 99.11W
07/27/2018 M2.72 INCH PAWNEE KS MESONET
MESONET STATION KLLMS, LARNED.
&&
GTLocal storm report, Jul 27, 8:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 4 W HANSTON 38.12N 99.78W
07/27/2018 E1.00 INCH HODGEMAN KS LAW ENFORCEMENT
&&
GTLocal storm report, Jul 27, 8:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 3 N GRAY 38.21N 99.64W
07/27/2018 M1.64 INCH HODGEMAN KS MESONET
MESONET STATION BTTK1, 3 N GRAY.
&&
GTLocal storm report, Jul 27, 8:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HEAVY RAIN LARNED 38.18N 99.11W
07/27/2018 M3.24 INCH PAWNEE KS MESONET
MESONET STATION KLLMS, LARNED.
&&
GTLocal storm report, Jul 27, 8:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 7 SSE GRAY 38.07N 99.57W
07/27/2018 E60 MPH HODGEMAN KS PUBLIC
&&
GTLocal storm report, Jul 27, 8:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD GRAY 38.16N 99.64W
07/27/2018 HODGEMAN KS LAW ENFORCEMENT
REPORTS OF WATER OVER K-156.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:20 PM CDT | Flash Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 3 hr |
| Jul 27, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 55 min |
| Jul 27, 7:55 PM CDT | Flash Flood Warning | DDC | Pawnee, Rush | 3 hr |
| Jul 27, 7:59 PM CDT | Flash Flood Warning | DDC | Edwards, Hodgeman, Pawnee | 3 hr |
| Jul 27, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 55 min |
| Jul 27, 8:49 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 56 min |
| Jul 27, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 67 min |
| Jul 27, 9:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Jul 27, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 62 min |
| Jul 27, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 1 more | 51 min |
| Jul 27, 9:54 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 36 min |
| Jul 27, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 3 more | 52 min |
| Jul 27, 10:28 PM CDT | Special Weather Statement | DDC | Comanche | 62 min |
| Jul 27, 10:43 PM CDT | Flash Flood Warning | DDC | Finney | 3 hr |
| Jul 27, 11:15 PM CDT | Special Weather Statement | DDC | Gray, Meade | 60 min |
| Jul 27, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 64 min |
| Jul 28, 12:44 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 76 min |
| Jul 28, 3:17 AM CDT | Special Weather Statement | DDC | Barber, Pratt | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.